It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Asthma Message Board

  • anyone gained alot of weight from taking advair?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 02-15-2003, 11:28 AM   #16
    charleyhorse
    Senior Member
     
    charleyhorse's Avatar
     
    Join Date: Dec 2002
    Location: Chilliwack, BC, Canada
    Posts: 172
    charleyhorse HB User
    Post

    Here's some more bad news about weight gain All the steroids tend to have this effect because they stimulate your appetite. This is wonderful if you suffer from being underweight (yeah, right). However, most of us will gain weight on steroids because our brain tells us we are starving and ... guess what ... we eat. They also tend to make you retain water, just as an added bonus.

    Barb

     
    Sponsors Lightbulb
       
    Old 02-16-2003, 02:10 AM   #17
    wrin
    Senior Veteran
    (female)
     
    wrin's Avatar
     
    Join Date: Sep 2001
    Location: Edmonton, AB, Canada
    Posts: 2,459
    wrin HB User
    Post

    Umm. That's part of it

    Steroids also make for more free available glucose in your blood, or just a naturally higher blood sugar -- which in most people isn't a problem but it can be in diabetics, and can also contribute to a weight gain problem since you tend to not 'throw away' as many carbs.

     
    Old 02-17-2003, 08:05 AM   #18
    Bienkie
    Junior Member
     
    Bienkie's Avatar
     
    Join Date: Feb 2003
    Posts: 29
    Bienkie HB User
    Post

    I statred taking Advair in July 2002 and started gaining weight. I had no idea what caused it. Went to the best Nutritionist - NOTHING worked. Worked out every day. I gained 15 lbs. I used to be very skinny. It seems to me it could be the Advair, listing to some of your stories. Does the weight come off when you stop the Advair? I'm going to call my doctor today for an appointment. Good luck to all!

     
    Old 02-17-2003, 01:17 PM   #19
    lacii
    Inactive
     
    Join Date: Feb 2003
    Location: greer, sc
    Posts: 18
    lacii HB User
    Post

    Yes, the weight comes off when you go off Advair. I also plan on getting off after I get this inflammation under control.
    I also have lost my voice after my 2nd inhalation of Advair daily. I'm taking one dose now.

     
    Old 02-20-2003, 01:10 PM   #20
    Gailfer
    Newbie
     
    Gailfer's Avatar
     
    Join Date: Feb 2003
    Location: Bridgewater, NJ USA
    Posts: 2
    Gailfer HB User
    Angry

    Thanks for all of your input. As a follow up to my previous posting, I've been off Advair a few weeks now and have been taking Singulair. My dr. thought I was nuts and told me I couldn't have gained weight from Advair (whatever, I'll be the true judge). My weight hasn't budged yet but there may be other factors. BUT sad to say, Singulair isn't totally cutting it by itself. It's better than nothing but I am more winded. I figure maybe I can just take Advair a few times a week? Who knows - it's all such a crapshoot!

     
    Old 02-20-2003, 07:24 PM   #21
    charleyhorse
    Senior Member
     
    charleyhorse's Avatar
     
    Join Date: Dec 2002
    Location: Chilliwack, BC, Canada
    Posts: 172
    charleyhorse HB User
    Post

    Please be careful with the steroids folks. I know weight gain is no fun -- but not breathing is even worse. Asthma is a chronic disease, like diabetes, and it needs consistent treatment in most cases. Unless you have mild, intermitent asthma, a certain degree of inflamation is still there even when you 'feel fine.' If that inflamation is not controlled, we can end up doing permanent damage to our lungs. Its called remodelling and it's scary stuff -I know from first hand experience - been there and done that. Meds like Singular are an option for some people, but please don't underestimate what this disease can do to you if you don't keep the inflamation under control.

    Barb


     
    Old 02-21-2003, 05:13 PM   #22
    wrin
    Senior Veteran
    (female)
     
    wrin's Avatar
     
    Join Date: Sep 2001
    Location: Edmonton, AB, Canada
    Posts: 2,459
    wrin HB User
    Post

    Going off of advair and only taking it a few times a week is a kind of dumb thing to do, considering you have to build the drug up in your body to get any effect at all.

    Try either lowering your dose of advair (going from 250 to 125 would be a start) or switching inhaled corticosteroids -- Pulmicort isn't as strong as Flovent and it works just as well for most people.

     
    Old 04-29-2008, 02:19 PM   #23
    rebellwa
    Newbie
    (female)
     
    rebellwa's Avatar
     
    Join Date: Apr 2008
    Location: Tri-Cities, Washington, USA
    Posts: 1
    rebellwa HB User
    Re: anyone gained alot of weight from taking advair?

    I am amazed to find other individuals who have been living this nightmare too. I had asthma, very mild really, as a child, then at 43 it tried to kill me a couple of times. For the last few years I have been on this roller coaster ride of asthma and costly, dangerous meds. My experience with Advair was marked by weight gain, though I could regulate it somewhat by really watching what I eat and getting on the treadmill, and I mean REALLY. I also became very hoarse, which was diagnosed as thrush, more meds. I got very painful leg cramps, a lot, and wasn't sure which of the many meds my 3 or 4 doctors were throwing at me was causing them.
    After reading a few things about Advair I went off of it for about a year and lost weight. But kept getting prolonged bouts of asthma, which meant I had to take prednisone (we all hate the stuff).
    I have tried almost every inhaled and oral steroid, several herbal remedies and one cutting edge therapy which at the time was recently FDA approved, Xolair (sp?), I also had 2 sinus surgeries (sinus infection is my trigger), all to no avail. It is no wonder at this point my doctor added a mild anti-depressant to the mix.
    All this being said, I just got back from the doctor's office today, we had a long talk, I am wheezing pretty bad, and she is putting me back on Advair and Singular. Her other worst-case-scenario asthma patient has been on Advair for 3 years and she is pretty much asthma free. Side effects and all.
    I am still hopeful, that I will go back to only having to take a vitamin pill on a daily basis.
    Hope this is at least informative. Some of these meds are so new that WE are the guinea pigs.

     
    Old 07-15-2008, 03:12 PM   #24
    pappaslag
    Newbie
    (male)
     
    pappaslag's Avatar
     
    Join Date: Jul 2008
    Location: Lyman, Wyoming, USA
    Posts: 1
    pappaslag HB User
    Re: anyone gained alot of weight from taking advair?

    I have been taking Advair now for about 6 years. I started with 250/50 and smoked at the time, (quit June 2007). During the first 4 years I gained about 20 pounds. I'm no spring chicken so I just blew it off as age related. Then in the fall of 2006, my Dr. put me on 500/50 as my asthma was not getting under control. I gained 45 pounds in 3 months (from 218 to 260). She then sent me to an Internal Medicine Specialist and he put me back on 250/50. Since I quit smoking, my asthma is under control much better and I now am using Advair 250/50 during the day and 100/50 at night. An Albuterol inhailer now lasts me over 3 months as opposed to 21 days. However, in all my endeveors, I can only maintain the weight I've gained. I hover at 260-265. I have heard of most of the horror stories about dinking with cortiosteroids and how they affect the Adreanal Gland. I would just like to hear just one Doctor say that Advair can cause weight gain!! And, the bulk of it is right around the middle, "belly". From the back I don't look that heavy, but turned sideways!!!! Geeeez. It's frustrating. I know I wont lose it while on steroids, but maintaining the weight is still better than the Asthmatic Bronchitis.

    Last edited by pappaslag; 07-15-2008 at 03:18 PM. Reason: mispelling

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Has anyone suffer extreme weight loss due to RSD rayefaye Reflex Sympathetic Dystrophy (RSD) (CRPS) 10 07-22-2008 05:47 PM
    advair and weight gain jazzlady60 Asthma 18 04-23-2008 11:07 PM
    Ogestrel? Anyone on it? Tracy821 Birth Control 4 04-08-2005 06:01 AM
    Has anyone else had a terrible amount of weight gain with peri? mtngrl57 Menopause 9 05-25-2004 06:48 AM
    Neurontin- has it made anyone's nerve pain worse??? daubie Back Problems 27 05-19-2004 04:23 PM
    Did anyone watch Anna Nicole's show about her weight loss? DeniLee Weight Loss 37 04-04-2004 09:05 PM
    Anyone Combine Allergy Meds? microwaveable Allergies 9 02-05-2004 03:22 AM
    Advair... who hasn't gained weight from it?? cshore Allergies 9 10-08-2003 05:03 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 07:27 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!